My son, who is now 18, was very withdrawn, low self-esteem, socially awkward, etc. when he was younger. He was tested through the school and found to have Dysthymic Disorder.
As he has grown, his social awkwardness seems to be a thing of the past (at least he is better at hiding any self loathing or self-esteem issues he had and is able to carry on a normal conversation with those around him).
He still has issues with insomnia, holding grudges (he is still angry at a teacher he had in middle school who promised him a pop if he participated in his school program) and some self-worth issues.
In your opinion, have you found it beneficial to use antidepressants in patients with similar symptoms? He is so leery about taking any medications, but I feel he may be amazed at the benefit of an antidepressant.
He has a much better outlook on life than he did, but still struggles with periods of depression and low self-esteem.
He does not seem very sensitive to those around him unless he is in a direct relationship with them. (Like if he feels his girlfriend’s parent/parents are treating her unfairly). Is this a common symptom of Dysthymia or could there be more to this?
I know there are really two questions, but I just want him to be healthy and feel happy and content.
Thank you for your time.
A: I am very glad your son has improved, and yes, these are things that may go along with dysthymia, but it is too difficult to tell if they are characterological or part of the condition. A therapist or psychiatrist may be able to sort that through for you.
As far as the medications go, the research seems pretty clear that antidepressants and therapy together have the greatest impact with this condition. I think an evaluation by a psychiatrist to see what medicine might be appropriate, as well as asking the questions about his lack of sensitivity to others, seems the best route.
Last reviewed: By John M. Grohol, Psy.D. on 15 Dec 2010
Tomasulo, D. (2010). Dysthymic Disorder. Psych Central. Retrieved on November 1, 2014, from http://psychcentral.com/ask-the-therapist/2010/12/15/dysthymic-disorder/